Translator Disclaimer
April 2000 Likelihood-based inference with singular information matrix
Andrea Rotnitzky, David R. Cox, Matteo Bottai, James Robins
Author Affiliations +
Bernoulli 6(2): 243-284 (April 2000).

Abstract

We consider likelihood-based asymptotic inference for a p-dimensional parameter θ of an identifiable parametric model with singular information matrix of rank p-1 at θ=θ* and likelihood differentiable up to a specific order. We derive the asymptotic distribution of the likelihood ratio test statistics for the simple null hypothesis that θ=θ* and of the maximum likelihood estimator (MLE) of θ when θ=θ*. We show that there exists a reparametrization such that the MLE of the last p-1 components of θ converges at rate O p ( n - 1/2 ) . For the first component θ1 of θ the rate of convergence depends on the order s of the first non-zero partial derivative of the log-likelihood with respect to θ1 evaluated at θ*. When s is odd the rate of convergence of the MLE of θ1 is O p ( n - 1/2s ) . When s is even, the rate of convergence of the MLE of | θ 1 -θ 1 * | is O p ( n - 1/2s ) and, moreover, the asymptotic distribution of the sign of the MLE of θ11* is non-standard. When p=1 it is determined by the sign of the sum of the residuals from the population least-squares regression of the (s+1)th derivative of the individual contributions to the log-likelihood on their derivatives of order s. For p>1, it is determined by a linear combination of the sum of residuals of a multivariate population least-squares regression involving partial and mixed derivatives of the log-likelihood of a specific order. Thus although the MLE of 11*| has a uniform rate of convergence of O p ( n - 1/2s ) , the uniform convergence rate for the MLE of θ1 in suitable shrinking neighbourhoods of θ1* is only O p ( n - 1/( 2s+2 ) ) .

Citation

Download Citation

Andrea Rotnitzky. David R. Cox. Matteo Bottai. James Robins. "Likelihood-based inference with singular information matrix." Bernoulli 6 (2) 243 - 284, April 2000.

Information

Published: April 2000
First available in Project Euclid: 12 April 2004

zbMATH: 0976.62015
MathSciNet: MR2001C:62020

Rights: Copyright © 2000 Bernoulli Society for Mathematical Statistics and Probability

JOURNAL ARTICLE
42 PAGES


SHARE
Vol.6 • No. 2 • April 2000
Back to Top